I've been on a regiment of Ibropofen and tylenol for inflamation and pain from TMJ. For about 4 weeks I took 600 ml two to three times a day. Everynow and then I'd take tylenol.
Last week I had a physical and the nurse called back with the blood work and said my liver enzymes were elevated and I should go off the meds. Well I kindof have anyway, but when it flares up I go back on my pain regiment.
Could this really damage my liver or raise my enzymes (whatever that means).
I know many here take much more pain medication then that. Do you worry about the side effects it could have on your liver?
Is this something to really be concerned about?
I will go back in 3 months in redo the test and have been advised to stay away from those types of meds.
Hi Annie, Just as people that don't smoke get lung cancer, people that don't use excessive amounts of Tylenol can show raised liver enzymes.
A couple days ago Tyler ask how it was possible for the folks on Oprah to take 30 Vicodin a day wich would be like 15,000 mgs per day and not destroy their liver. They are as much an anomaly as you having a problem with such a small amount of apap. Alcohol can also raise liver enzymes, which basically means some form of dysfunction.
Ibu damages the kidneys not the liver so shouldn't really cause raised enzymes. Any other med that we can look up and see if enzymes should be monitored while king it, including herbal supplements. Folks that take synthroid should not take Ginko for some reason. Some herbals can be harmful ad have drug interactions that aren't listed at the pharmacy. They don't have to meet the FDA guidelines for clinical trials or approval because they are considered a dietary supplement.
The drug Ecstasy is NMDA and used to be available at your neighborhood healthfood store. You could actually buy seritonin for sleep but to many folks died of seritonin syndrome. The use of herbals really needs to bee researched.
Personally If I had to give up all forms of pain management I would get in their quicker for retesting, if the apap is the cause, discontinuing it will show buy the third month. It would be just as important to give up an occasional alcoholic drink. Apap and wine are a terrible combo.
There are opiate pain meds that don't contain any apap that are pure opiates like pure oxycodone or morphine, believe it or not they don't damage internal organs the way OTC meds do. You can safely take pharmaceutical morphine for many years without any organ dysfunction. There is a percentage that can't or shouldn't take opiates but it's rather low. Someone with HepC can safely take many pure opiates like morphine or use Duragesic patches. Are you in the kind of pain that you need pure opiates and may have to trade dependence to the medication in order to get relief?
That's the hard part for many, others have no reasonable choice. Staying bedridden isn't a reasonable choice. The use of opiates when your sole reason
for taking them can certainly improve the quality of some peoples life but will cause dependence, but the odds of any negative "addictive" behavior are very low.
There is a huge difference IMO between the two. Addiction is destructive and Opiates used for improving quality of life don't really meet any of the characteristics of addiction. Yes, you have taper off, or you experience withdrawal just like an addict but the psychological comfort tat addicts are looking for aren't there for a true pain patient. Life really sucks when your in pain all the time so trading some pin for dependence is an easy choice for some. harder for others and it's easy to split hairs over the whole dependent but not addicted thing.
Probably way more than you needed to think about, but good luck and bump up your follow up for retesting. Wouldn't some false positive result and having to change your whole life be a pisser. Medicine is best guess and blaming liver problems on such a small amount of apap doesn't entirely make sense. IMO
But I'm not a doc and can't retest your blood. Good luck and if the pain is too much to deal with talk to your GP about pain management, perhaps you can find something that works effctively for your pain.
Take care, Shore
Everything shore said is right on, except that i'm not 100 percent sure but i do strongly believe that ibuprofen can negatively affect the liver, but maybe not as often as it negatively affects the kidneys, but if you were on a high dose i do believe it is likely the ibuprofen, along with the tylenol that caused some damage. If you are in reasonably severe pain, you should see your doctor or if you don't have one, a pain management specialist. They can put you on a regimen of pure opiate pain medication that will never damage your organs. But definitly do take the risk of liver damage VERY SERIOUSLY. Do not blow off the test result. And definetly watch your tylenol, ibuprofen, and alcohol consumption, until your liver enzymes return to normal levels. Take care Happy gobble gobble day everyone!